Customize your JAMA Network experience by selecting one or more topics from the list below.
Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A man in his 60s presented in reduced general condition and with asymptomatic brownish-red papules organized in multiple arcuate to annular formations on his upper trunk and arms (Figure 1). A prominent cutis laxa and cutis rhomboidalis nuchae were noted. At the time of presentation, he had been treated for Wilson disease with daily doses of D-penicillamine (1.0-1.5 g/d) for more than 40 years.
A, Overview, with black frame enclosing the affected area shown in panel B; the abnormal posture of the patient is a symptom of rigid dystonia. B, Close-up image of the framed area from panel A showing prominent cutis laxa and annular confluent patches with a central skin atrophy and a peripheral rim of red papules covered by white-yellow scales (scale bars indicate centimeters). Sun-exposed nuchal skin showed increased elastosis with severe cutis laxa and cutis rhomboidalis nuchae.
Histopathologic analysis revealed channels through the epidermis formed by follicular epithelium (Figure 2A). The infundibula were filled with granular cellular debris, neutrophils, and corneocytes (Figure 2A and C). The interfollicular tissue showed a mixed inflammatory infiltrate. Elastica van Gieson staining demonstrated an accumulation of altered elastic fibers (Figure 2B) within the upper part of the dermis.
A, Transepidermal/follicular channels through the surface epithelium that contain basophilic necrotic material (hematoxylin-eosin, original magnification ×40). B, Elastica van Gieson–stained sections showing accumulation of abnormal elastic fibers in the upper part of the dermis; inset shows “lumpy-bumpy” fibers indicating induction by penicillamine (original magnifications ×40 for main panel, ×400 for inset). C, Suppurative folliculitis with transinfundibular elimination of altered elastic fibers (hematoxylin-eosin, original magnification ×100).
From the clinical and histopathologic findings, the diagnosis of elastosis perforans serpiginosa (EPS), caused by long-term ingestion of D-penicillamine, was made.
Wilson disease is a rare autosomal recessive condition caused by a genetic defect in the copper-transporting ATPase ATP7B.1,2 Copper accumulation in the liver and the basal ganglia of the brain may lead to hepatocerebral degeneration. In our patient, liver transaminase levels were slightly elevated, and neurologic symptoms included ataxia and rigid dystonia.
An effective treatment for Wilson disease is D-penicillamine, a chelating agent that depletes copper. In addition, successful treatment has also been reported with trientine dihydrochloride, zinc, tetrathiomolybdate, and liver transplantation.2 Long-term D-penicillamine therapy can induce EPS by reducing the activity of lysyl-oxidase, a copper-dependent enzyme that cross-links dermal elastic fibers, and by formation of complexes with precursors of elastic fibers, thus impairing their maturation.3 As a result, abnormal elastin aggregates promote a foreign body reaction with subsequent transepidermal elimination.
Clinically, EPS lesions present with multiple keratotic papules arranged in arcuate or circinate patterns. Lesions are typically found on the neck and upper extremities. Much less frequently cutis laxa has been described as an adverse effect of D-penicillamine.4 Morphologic changes of the elastic fibers of arteries and pulmonary tissue are a matter of concern. In our patient, the findings of chest and cardiovascular examinations were unremarkable.
Histopathologically, an acanthotic, hyperkeratotic epidermis with a mixed dermal inflammatory infiltrate with few giant cells is present in EPS. Epidermal invaginations with keratotic plugs at the surface form perforating channels filled with basophilic material. Atrophy of the skin may be found at the center of lesions. Elastic fiber stain shows a thickened and coarse morphology giving rise to the typical “lumpy-bumpy” picture.5
Our patient had been taking D-penicillamine for more than 40 years, well above the average 10-year interval after which EPS may be acquired. For patients with cutaneous or systemic D-penicillamine adverse effects, an alternative copper-chelating agent like trientine dihydrochloride may be used.2 To our knowledge, no elastolytic dermatoses have been associated with trientine dihydrochloride therapy. Therefore, we recommended that the patient shift oral treatment from D-penicillamine to trientine dihydrochloride in this interdisciplinary case. For the remaining lesions, we offered liquid nitrogen cryotherapy or ablative laser resurfacing to the patient. Unfortunately, the patient was subsequently lost to follow-up.
Corresponding Author: Holger A. Haenssle, MD, Clinic of Dermatology, Venereology and Allergology, University Medical Center, Georg-August-University, Göttingen, Robert-Koch Strasse 40, 37075 Göttingen, Germany (firstname.lastname@example.org).
Published Online: April 16, 2014. doi:10.1001/jamadermatol.2013.8635.
Conflict of Interest Disclosures: None reported.
Hellriegel S, Bertsch HP, Emmert S, Schön MP, Haenssle HA. Elastosis Perforans Serpiginosa: A Case of a Penicillamine-Induced Degenerative Dermatosis. JAMA Dermatol. 2014;150(7):785–787. doi:10.1001/jamadermatol.2013.8635
Create a personal account or sign in to: